Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS Key West, FL

September 26, 2024Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Sep 26, 2024, 4:32 AM EDT for Monroe County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 4:32 AM EDT (08:32 UTC)
Expired
Sep 26, 2024, 5:00 AM EDT
In force
28 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 28 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1076 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1076 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS52 KKEY 260832
SVRKEY
FLC087-260900-
/O.NEW.KKEY.SV.W.0005.240926T0832Z-240926T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
432 AM EDT Thu Sep 26 2024

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 500 AM EDT.

* At 431 AM EDT, severe thunderstorms were located along a line
  extending from 15 miles south of Sugarloaf Key to 18 miles south of
  Spanish Harbor Channel Bridge, moving north at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bahia Honda Channel Bridge, West End Of Seven Mile Bridge, Niles
  Channel Bridge, Spanish Harbor Channel Bridge, Saddlebunch Keys,
  Ohio Key, Shark Key, Bahia Honda Key, Little Torch Key, and Upper
  Sugarloaf Key.

This includes US 1 between mile markers 11 and 41. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 2472 8170 2473 8168 2470 8162 2478 8159
      2478 8154 2481 8152 2483 8147 2479 8135
      2480 8128 2476 8125 2469 8128 2471 8123
      2469 8120 2464 8123 2459 8139 2461 8143
      2458 8146 2460 8151 2456 8163
TIME...MOT...LOC 0831Z 164DEG 41KT 2441 8149 2439 8125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJP
1 follow-up statement
887 
WWUS52 KKEY 260856
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
456 AM EDT Thu Sep 26 2024

FLC087-260906-
/O.EXP.KKEY.SV.W.0005.000000T0000Z-240926T0900Z/
Lower Keys in Monroe FL-
456 AM EDT Thu Sep 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 500 AM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

&&

LAT...LON 2472 8170 2473 8168 2470 8162 2478 8159
      2478 8154 2481 8152 2483 8147 2479 8135
      2480 8128 2476 8125 2469 8128 2471 8123
      2469 8120 2464 8123 2459 8139 2461 8143
      2458 8146 2460 8151 2456 8163
TIME...MOT...LOC 0856Z 164DEG 41KT 2465 8157 2463 8133 

$$
AJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 12:18 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 26, 12:18 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1218 AM EDT Thu Sep 26 2024

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 848 PM EDT Wed Sep 25 2024
All eyes remain on Hurricane Helene this evening as we have seen
multiple bands of showers and thunderstorms push through the
forecast area today. Surface observations along the island chain
have reported sustained winds ranging from near 20 to near 30 mph
and gusts up to near 45 mph, a few sites reaching near 55 mph.
Due to our location relative to the center of Helene, which is
still well to our west- southwest, the Lower and Middle Keys have
seen numbers on the higher end of that range while the Upper Keys
have stayed on the lower end. There is a large range of
precipitation amounts so far due to the fact that heavy rainfall
comes through in relatively narrow bands and the sparse coverage
of real-time observations. The small handful of rainfall
observations we have available reflect 12 hour totals of a couple
of tenths of an inch, but bands of high reflectivity from the KBYX
radar suggest that there are areas of heavier rainfall that have
occurred with a handful of observation sites recording an inch or
more.

At the time we are typing this out, a slot of drier air has worked
its way in and the area is in a lull. Don't underestimate this as
conditions are still expected to deteriorate during the late overnight
hours and into tomorrow morning as the center of Helene is
forecast to pass directly to our west. Tropical storm force winds
extend outward up to 345 miles away from the center of the
circulation proving that we can see significant impacts well away
from the center of the storm, and it is also a testament to the
breathtaking size of Helene.

As Helene continues to track toward the Big Bend region,
conditions will begin to improve sometime tomorrow afternoon. As
troughing to our north helps to pull Helene away over the course
of the end of the week, Atlantic ridging will be able to build
back in and weather will feel closer to normal, even though
guidance hangs on to a plume of enhanced moisture which could lead
to warm and muggy conditions.

&&

.MARINE...
Issued at 848 PM EDT Wed Sep 25 2024
A Tropical Storm Warning remains in effect across the Florida
Keys coastal waters. From synopsis, southeast to southerly
breezes will continue to ramp-up overnight as Hurricane Helene
moves to the north through the south-central Gulf of Mexico.
Thereafter, the storm will track northeastward towards Florida's
Big Bend region. The Florida Keys coastal waters will see the
closest pass from Helene overnight through Thursday morning when
the peak southeasterly to southerly winds and highest seas are
expected to occur. As the storm passes, breezes will shift to the
south to southwest while gradually diminishing with seas also
beginning to subside Thursday night through Friday. Winds diminish
further heading through the weekend as weak surface high pressure
takes over.

.COASTAL FLOOD...
A Coastal Flood Warning remains in effect across the Florida Keys
coastal waters from midnight tonight through Thursday night. minor
saltwater flooding will continue across the Florida Keys through
the early overnight hours. Major saltwater flooding of 1 to 3 feet
above ground level at the lowest elevation areas and shoreline is
expected from early Thursday morning through late Thursday
evening, with strong southeast to south winds impacting the
Florida Keys, as Hurricane Helene moves northward through the
eastern Gulf of Mexico and intensifies into a major hurricane.

&&

.AVIATION...
(00Z TAFS)
Issued at 848 PM EDT Wed Sep 25 2024
A lull is currently underway across the Florida Keys. Currently,
wind gusts measure at near 30 knots at MTH and near 35 knots at EYW.
Through the overnight and tomorrow, gusts at both sites could
reach 40 knots or greater outside of convection, and 55 to 60
knots within any additional squalls. Crosswinds will be a major
concern since winds will be out of the southeast to south when
winds are peaking overnight and early tomorrow. Any passing
squalls will require short term amendments, as the confidence in
the exact timing of them is low. Over the next few hours, the lull
in activity will make way for another rain band with squally
conditions as Hurricane Helene marches north, far west of the
Keys. Conditions will start to slowly improve by tomorrow
afternoon, so have gradually begin to trend winds downward with an
initial guess of around 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  81  85  83  88 /  90  80  70  70
Marathon  81  87  81  90 /  90  80  70  70

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until midnight EDT Thursday night for
     FLZ076>078.

     Tropical Storm Warning for FLZ076>078.

GM...Tropical Storm Warning for GMZ031>035-042>044-052>055-072>075.

&&

Coordinator/Hazards..CJ
Public/Marine/Fire...DP
Aviation/Nowcasts....JAM
Social Media.........DR/LIW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 25, 5:37 PM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
537 PM EDT Wed Sep 25 2024

FLZ076>078-GMZ031>035-042>044-052>055-072>075-262145-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
537 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Tonight.

Hurricane Helene near the northeastern coast of the Yucatan
Peninsula will continue to move northward across the eastern Gulf
of Mexico tonight. Strengthening is forecast, and Helene is
expected to become a major hurricane on Thursday.

Helene will have an unusually large wind field as it moves
northward through the eastern Gulf, with tropical storm force
winds extending out over 275 miles east of the center. Expect
squalls to become increasingly frequent and strong across the Keys
this evening and tonight. Damaging wind gusts of 55 to 65 mph in
squalls will be possible, along with an isolated tornado or two.
Sustained tropical storm force winds around 40 mph are expected
across portions of the Florida Keys later tonight, with the
greatest chance for these sustained winds occurring in the Lower
Keys. Tropical Storm Warnings are in effect for all of the Florida
Keys and the surrounding coastal waters.

Storm surge flooding of 1 to 3 feet above ground level at the
lowest elevation areas and shoreline is expected throughout the
Florida Keys, beginning as early as late tonight, and a Coastal
Flood Warning remains in effect. Flooding may extend over streets
and low elevation properties a few blocks from the shoreline

Additional rainfall amounts of 1 to 3 inches, with locally higher
amounts, are expected through Friday, with the potential for some
rainwater flooding of low lying spots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical storm conditions are expected to continue across the
Florida Keys and surrounding coastal waters Thursday, as Helene
moves northward across the eastern Gulf of Mexico and strengthens
into a major hurricane prior to landfall. Storm surge flooding
will likely peak near the times of high tide, occurring in the
early Thursday morning hours and then again Thursday evening. Winds
will gradually decrease Thursday night and Friday. Once tropical
storm warnings are lowered, Small Craft Advisories will likely be
required across the Florida Keys coastal waters Thursday night
into Friday, as winds and seas gradually subside. Additional
squalls associated with the tail of Helene may produce heavy rain,
gusty winds, and cloud to surface lightning strikes through
Friday.

Once Helene departs the area, typical late summer weather will
resume for the weekend and into next week, with isolated
thunderstorms producing locally gusty winds and lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 26, 2:12 AM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
212 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     Tropical Cyclone 2 E Key West            24.56N 81.75W
09/26/2024                   Monroe             FL   ASOS

            A SSE wind gust of 40 knots, or 46 mph, was
            recorded by the Key West International
            Airport ASOS, associated with Hurricane
            Helene.

&&

Ross
Local storm report, Sep 26, 2:15 AM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
215 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     Tropical Cyclone Boca Chica              24.58N 81.68W
09/26/2024                   Monroe             FL   ASOS

            A SSE wind gust of 42 knots, or 48 mph, was
            recorded by the NAS Key West ASOS on Boca
            Chica, associated with Hurricane Helene.

&&

Ross
Local storm report, Sep 26, 2:43 AM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
243 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     Tropical Cyclone 2 E Key West            24.56N 81.75W
09/26/2024                   Monroe             FL   ASOS

            A SSE wind gust of 44 knots, or 51 mph, was
            recorded by the Key West International
            Airport ASOS, associated with a rainband
            from Hurricane Helene.

&&

Ross
Local storm report, Sep 26, 2:49 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
249 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     Tropical Cyclone 1 WSW Key West          24.55N 81.79W
09/26/2024                   Monroe             FL   Official NWS Obs

            A south wind gust of 45 knots, or 52 mph,
            was recorded by the Florida Keys NWS RSOIS,
            associated with a rainband from Hurricane
            Helene.

&&

Ross
Local storm report, Sep 26, 2:55 AM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
255 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Tropical Cyclone 9 SW Key West           24.46N 81.88W
09/26/2024                   GMZ044             FL   C-Man Station

            A south wind gust of 48 knots, or 55 mph,
            was recorded by the C-MAN station SANF1 at
            Sand Key Light. A 1-minute sustained wind
            speed of 41 knots, or 47 mph, was recorded
            at 2:22 AM. These winds were associated with
            a rainband from Hurricane Helene.

&&

Ross
Local storm report, Sep 26, 3:09 AM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
309 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     Tropical Cyclone Boca Chica              24.58N 81.68W
09/26/2024                   Monroe             FL   ASOS

            A south wind gust of 45 knots, or 52 mph,
            was recorded by the NAS Key West ASOS on
            Boca Chica, associated with a rainband from
            Hurricane Helene.

&&

Ross

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:00 AM EDTSevere Thunderstorm WarningKEYMonroe30 min
Sep 26, 2:46 PM EDTSpecial Marine WarningKEY59 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.